Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 328, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 6, 2017, 3:25 PM CDT for Finney County, Gray County, Haskell County, Kansas. It was in force for 50 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2017, 3:25 PM CDT (20:25 UTC)
- Expired
- Oct 6, 2017, 4:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Finney County, KS, Gray County, KS, Haskell County, KS
The radar
The Dodge City radar (KDDC), 55 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 3:33 PM CDT | HAIL 1 | 5 Ssw Pierceville, KS | THE HAIL WAS JAGGED. |
| Oct 6, 3:49 PM CDT | TSTM WND GST 60 | 3 Wnw Charleston, KS | |
| Oct 6, 3:49 PM CDT | HAIL 1 | 3 Wnw Charleston, KS | MOSTLY DIME SIZE, FEW QUARTER INCH. |
| Oct 6, 4:15 PM CDT | HAIL 1 | 9 Ne Charleston, KS | REPORTED ON SOCIAL MEDIA. |
| Oct 6, 4:25 PM CDT | HAIL 1 | 6 Sw Kalvesta, KS | PEA TO QUARTER SIZE AT CROSS SECTION OF B RD. AND HIGHWAY 23. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 453 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
068
WUUS53 KDDC 062025
SVRDDC
KSC055-069-081-062115-
/O.NEW.KDDC.SV.W.0328.171006T2025Z-171006T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
325 PM CDT FRI OCT 6 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Finney County in southwestern Kansas...
Northern Gray County in southwestern Kansas...
Northeastern Haskell County in southwestern Kansas...
* Until 415 PM CDT
* At 325 PM CDT, a severe thunderstorm was located 7 miles east of
Plymell, or 15 miles southeast of Garden City, moving northeast at
30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Cimarron, Pierceville, Ingalls, Charleston, Plymell, Garden City
Regional Airport and Concannon State Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3765 10079 3782 10088 3809 10059 3800 10026
3772 10026
TIME...MOT...LOC 2025Z 246DEG 28KT 3777 10075
HAIL...1.50IN
WIND...60MPH
$$
SUGDEN3 follow-up statements
617
WWUS53 KDDC 062037
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
337 PM CDT FRI OCT 6 2017
KSC055-069-081-062115-
/O.CON.KDDC.SV.W.0328.000000T0000Z-171006T2115Z/
Finney KS-Gray KS-Haskell KS-
337 PM CDT FRI OCT 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN FINNEY...NORTHERN GRAY AND NORTHEASTERN HASKELL
COUNTIES...
At 337 PM CDT, a severe thunderstorm was located 5 miles south of
Pierceville, or 16 miles west of Cimarron, moving northeast at 30
mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Cimarron, Pierceville, Ingalls, Charleston, Plymell, Garden City
Regional Airport and Concannon State Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3765 10079 3782 10088 3809 10059 3800 10026
3772 10026
TIME...MOT...LOC 2037Z 246DEG 28KT 3781 10064
HAIL...2.00IN
WIND...60MPH
$$
SUGDEN752
WWUS53 KDDC 062055
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
355 PM CDT FRI OCT 6 2017
KSC081-062105-
/O.CAN.KDDC.SV.W.0328.000000T0000Z-171006T2115Z/
Haskell KS-
355 PM CDT FRI OCT 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HASKELL COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.
LAT...LON 3774 10071 3784 10077 3809 10059 3800 10026
3772 10026
TIME...MOT...LOC 2055Z 227DEG 29KT 3790 10050
$$
KSC055-069-062115-
/O.CON.KDDC.SV.W.0328.000000T0000Z-171006T2115Z/
Finney KS-Gray KS-
355 PM CDT FRI OCT 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN FINNEY AND NORTHERN GRAY COUNTIES...
At 355 PM CDT, a severe thunderstorm was located 4 miles northeast of
Charleston, or 10 miles northwest of Cimarron, moving northeast at 35
mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Cimarron, Pierceville, Ingalls, Charleston and Concannon State Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3774 10071 3784 10077 3809 10059 3800 10026
3772 10026
TIME...MOT...LOC 2055Z 227DEG 29KT 3790 10050
HAIL...2.00IN
WIND...60MPH
$$
SUGDEN045
WWUS53 KDDC 062106
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
406 PM CDT FRI OCT 6 2017
KSC055-069-062116-
/O.EXP.KDDC.SV.W.0328.000000T0000Z-171006T2115Z/
Finney KS-Gray KS-
406 PM CDT FRI OCT 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FINNEY AND
NORTHERN GRAY COUNTIES WILL EXPIRE AT 415 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.
LAT...LON 3774 10071 3784 10077 3809 10059 3800 10026
3772 10026
TIME...MOT...LOC 2106Z 246DEG 28KT 3793 10041
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 2:39 PM CDT, 46 minutes earlier.
Area forecast discussion, Oct 6, 2:39 PM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 239 PM CDT Fri Oct 6 2017 ...Updated Short and Long Term Sections... .MESOSCALE DISCUSSION... Issued at 1247 PM CDT Fri Oct 6 2017 Latest subjective surface analysis depicts a nearly stalled front stretching from west-central KS near Syracuse into north-central KS. Anomalously high boundary layer moisture for October via dewpoints in the mid 60s to near 70 ahead of this front already is triggering MUCAPE values exceeding 2000 J/kg. The 18 UTC DDC sounding is still showing a decent level of inhibition around 800-hPa that will keep convection from developing through 20-21 UTC. However, as a vigorous upper wave currently over the Rockies approaches the region later this afternoon, this cap will disappear quickly. With 0-6 bulk shear over 40 kt, supercells look likely and with elongated hodographs via strong upper trop winds, any supercells that develop could drop baseball or larger hail. In addition, with backed low-level winds along the front for locations near and west of highway 283, a few tornadoes will also be possible as 0-1 SRH exceeds 150. The best threat for tornadoes will exist from 3-6 pm, especially along a Johnson to Garden City to Jetmore line. With this stated, given that the mean cloud layer winds are nearly parallel to this front, upscale growth of the convection into line segments is very likely by early evening. Strong winds will be the main driving force by that point. Final issue will involve training of convection with rain rates producing some potential for flooding. Given nearly saturated soils along and east of highway 183, a flood watch has been issued. && .SHORT TERM...(This evening through Saturday) Issued at 238 PM CDT Fri Oct 6 2017 For details on thunderstorms and severe convective threat see Meso discussion above. Otherwise, aforementioned front will slide quickly southeast through Kansas this evening to overnight as the main upper trough moves into the Great Plains. This will effectively shut down precipitation chances from west to east during the late evening to early overnight. The pressure jump behind this front will trigger a brief period with higher gusts via an isallobaric wind but otherwise winds will ease gradually overnight with low temps in the 40s to lower 50s expected. This will set the stage for a mild and dry Saturday as subsidence behind the exiting upper wave dominates while surface high pressure allows winds to turn light. .LONG TERM...(Saturday night through Friday) Issued at 238 PM CDT Fri Oct 6 2017 Sunday will be a transition day between upper waves moving across the region as the next large upper trough digs into the Intermountain West. This will allow the lee trough to deepen with associated south to southwest winds bringing mild temps. This will then set the stage for another active weather day Monday into early Tuesday as the system mentioned above plows into the Great Plains. This will push a strong cold front through the region Monday into Monday night. While threat for severe weather looks minimal with this event a chance for rain will still exist over most of the region. Main question behind this front will be potential for some patchy frost Monday night and possibly again the next night as a clear sky, light winds, and very dry air promotes temps in the 30s. Remainder of the week will then see the pattern repeat yet again with the wave from Mon/Tue exiting to the east while another system digs into the Intermountain West. This will result in dry conditions with temperatures rebounding back above normal Wednesday and Thursday but then a chance of storms returning by Friday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1247 PM CDT Fri Oct 6 2017 Active late afternoon to evening expected for the southwest into central KS terminals. Specifically, a cold front will push through the region later today into tonight with thunderstorms likely including several severe storms. Highest threat for storms will exist between 6 to 10 pm this evening as individual storms congeal into a line. Outside of these storms ceilings will remain at worst in the MVFR range. Behind this front winds will turn to the north and become gusty this evening to early overnight and as cloud clear during the overnight. && .PRELIMINARY POINT TEMPS/POPS... DDC 51 77 50 79 / 90 0 0 0 GCK 47 77 47 78 / 80 0 0 0 EHA 47 77 48 79 / 30 0 0 0 LBL 50 78 48 80 / 90 0 0 0 HYS 50 75 49 78 / 90 0 0 0 P28 55 77 51 81 / 80 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch from 7 PM CDT this evening through late tonight for KSZ031-046-065-066-079. && MESOSCALE...AJohnson SHORT TERM...AJohnson LONG TERM...AJohnson AVIATION...AJohnson
Hazardous weather outlook, Oct 6, 2:52 PM CDT, 33 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 252 PM CDT Fri Oct 6 2017 KSZ030-031-043>046-061>066-074>081-084>090-070900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 252 PM CDT Fri Oct 6 2017 /152 PM MDT Fri Oct 6 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Conditions continue to favor a risk for strong to severe thunderstorms starting later this afternoon and continuing into the evening hours. For locations along and west of highway 183, the risk will be mostly confined between 4 to 8 pm. These storms will be capable of producing very large hail with maximum hail size of at least baseballs highly probable with some potential for even larger hail. In addition damaging winds up to 70 mph and even a few tornadoes will exist with these storms. For locations east of highway 183, the risk will be confined more into the 7 to 11 pm time frame with damaging winds up to 80 mph possible along with hail up to golf ball size. Very heavy rainfall may result in some localized flooding for areas along and east of highway 183 during the evening where a wet and saturated soil already exists from rainfall in the last week. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Significant risk * Thunderstorm wind damage: Significant risk * Flooding: Elevated risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Monday night and again Tuesday night may see temperatures drop to near freezing for locations mainly west of highway 283. Days 2-7 Hazards ---------------- * Saturday - Fire weather: Limited risk * Sunday - Fire weather: Limited risk * Monday - Freeze: Elevated risk - Fire weather: Limited risk * Tuesday - Freeze: Elevated risk * Wednesday No hazards. * Thursday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 10:26 AM CDT | Flood Watch | DDC | Edwards, Ellis, Pawnee, Rush, Stafford | 12 hr |
| Oct 6, 4:05 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman | 25 min |
| Oct 6, 4:06 PM CDT | Special Weather Statement | DDC | Hamilton | 39 min |
| Oct 6, 4:19 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness | 39 min |
| Oct 6, 4:29 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 61 min |
| Oct 6, 4:29 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 46 min |
| Oct 6, 4:57 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 36 min |
| Oct 6, 5:00 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 36 min |
| Oct 6, 5:06 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Pawnee | 34 min |
| Oct 6, 5:06 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 54 min |
| Oct 6, 5:36 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 54 min |
| Oct 6, 5:42 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Lane, Ness | 48 min |
| Oct 6, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 33 min |
| Oct 6, 6:22 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Finney, Ford, Gray, Hodgeman, Pawnee | 53 min |
| Oct 6, 6:28 PM CDT | Special Weather Statement | DDC | Finney, Grant, Haskell | 62 min |
| Oct 6, 6:30 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 45 min |
| Oct 6, 6:47 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.